Alert archive / Idaho / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 7, NWS Pocatello, ID

May 27, 2004Bingham County, Idaho

NWS Pocatello, ID issued this severe thunderstorm warning at May 27, 2004, 7:44 PM MDT for Bingham County, Idaho. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 27, 2004, 7:44 PM MDT (01:44 UTC)
Expired
May 27, 2004, 8:30 PM MDT
In force
46 min
Issued by
NWS Pocatello, ID
Area
Counties, with a storm outline in the text

County Bingham County, ID

The radar

The Pocatello radar (KSFX), 10 km from the middle of the area, began a volume at 01:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 00:00Z, 1.7 hours before the alert went out and 276 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 00:00Z on 2004-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 193 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 00:00Z on 2004-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
193 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
2194 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
222 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

395 
WUUS55 KPIH 280144
SVRPIH
IDC011-280230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
744 PM MDT THU MAY 27 2004

THE NATIONAL WEATHER SERVICE IN POCATELLO/IDAHO FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BINGHAM COUNTY IN IDAHO
  THIS INCLUDES THE CITY OF BLACKFOOT

* UNTIL 830 PM MDT

* AT 738 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM 31 MILES NORTHWEST OF SPRINGFIELD TO 20 MILES NORTHWEST OF
  SPRINGFIELD TO 25 MILES SOUTHWEST OF SPRINGFIELD...OR ALONG A LINE
  EXTENDING FROM 25 MILES SOUTH OF ARCO TO 31 MILES NORTH OF AMERICAN
  FALLS TO 18 MILES NORTHWEST OF AMERICAN FALLS...AND MOVING EAST AT
  45 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  TABER...ROSE...ROCKFORD...PINGREE...MORELAND...GIBSON AND FIRTH.

LAT...LON 4327 11299 4315 11303 4286 11301 4305 11267
          4304 11216 4342 11212 4344 11279

$$

HEDGES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 2:50 PM MDT, 4 hours 54 minutes earlier.

Area forecast discussion, May 27, 2:50 PM MDT, 4 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
250 PM MDT THU MAY 27 2004

.DISCUSSION...MAJOR UPPER TROF MOVING INTO THE PAC NW THIS AFTN.
JET CORE ROUNDING THE BOTTOM OF THE TROF AND MOVING INTO SW ID.  THE
COMBINATION OF JET DYNAMICS AND A MARGINALLY UNSTABLE AIRMASS IS
RESULTING IN WIDESPREAD CONVECTION MOVING INTO WRN ID...AND SCT
CONVECTION OVER ERN ID.  THE TROF IS EXPECTED TO AMPLIFY OVERNIGHT
WITH THE JET BECOMING MORE SRLY.  THE MAIN WAVE OF CONVECTION SHOULD
REACH ERN ID AROUND SUNSET.  THE 18Z ETA RUN NOW PROJECTS THE MOST
UNSTABLE AIR INTO ERN ID AFTER DARK.  THIS SHOULD INHIBIT THE THREAT
OF SEVERE TSTMS SOMEWHAT...BUT THE OVERALL STRENGTH OF THE SYSTEM
WILL REQUIRE THAT THE EVENING TSTMS BE MONITORED CAREFULLY.  THE
AIRMASS REMAINS MARGINALLY UNSTABLE THRU THE NIGHT...SO WILL CARRY
MENTION OF TSTMS THRU FRI.

COLD FRONTAL PASSAGE EARLY ON FRIDAY WILL RESULT IN SFC WINDS
PICKING UP IN ITS WAKE.  POST FRONTAL PRES GRADIENT REMAINS STRONG
INTO SAT AFTN...SO LOOKS LIKE AN EXTENDED PERIOD OF GUSTY
CONDITIONS.

THE UPPER TROF LINGERS INTO SAT AND WILL RESULT IN SCTD SHOWERS
GRADUALLY DIMINISHING SAT AFTN.  BY SUN...THE TROF WS WILL EAST OF
ID.  STRONG NW FLOW OVER THE AREA AND COLD UPPER TEMPS MAY STILL SET
OFF A FEW SHOWERS SAT NITE AND SUN MAINLY IN THE CENTRAL MTMS AND
ERN HIGHLANDS.  BROAD RIDGING BEGINS TO MOVE INTO THE PAC NW ON
MONDAY WITH WARMIER TEMPS AND DRY CONDITIONS.  THIS PATTERN SHOULD
PERSIST THRU THE END OF THE FCST PERIOD. HEDGES

&&

.PIH WATCHES/WARNING/ADVISORIES...NONE.
&&
Hazardous weather outlook, May 27, 4:00 AM MDT, 15 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
400 AM MDT THU MAY 27 2004

IDZ017>023-031-032-281200-
EASTERN MAGIC VALLEY-BIG AND LITTLE WOOD RIVER REGION-
SAWTOOTH MOUNTAINS-LOST RIVER/PAHSIMEROI-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
400 AM MDT THU MAY 27 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO

.DAY ONE...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. STORM PREDICTION
CENTER ADVERTISING SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS SOUTHWEST
IDAHO THIS AFTERNOON/EVENING AND PLACEMENT APPEARS APPROPRIATE WITH
BEST SHEAR/INSTABILITY OVER ERN OREGON/SW IDAHO.  DAY/EVENING SHIFT
WILL WANT TO MONITOR DEVELOPMENT AS MESO-ETA INDICATING SOME
ELEVATED CAPE VALUES EXTENDING AS FAR EAST AS THE MAGIC VALLEY
00-03Z THIS EVENING.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. UPPER TROUGH
GRADUALLY MOVES INLAND FRIDAY AS UPPER JET ALIGNS OVER SE IDAHO.
JET SUPPORT AND PROXIMITY OF FRONT PLACES BEST PRECIPITATION
POTENTIAL OVER SOUTHEAST PORTION OF FORECAST AREA WITH SEVERE
POTENTIAL PROBABLY POSITIONED FURTHER SOUTH OVER NRN UTAH.

.SPOTTER INFORMATION STATEMENT...
WE ASK ALL TRAINED SPOTTERS TO REPORT SIGNIFICANT WEATHER
CONDITIONS. THIS INFORMATION SHOULD BE CALLED INTO THE LOCAL
NATIONAL WEATHER SERVICE OFFICE IN POCATELLO USING THE 1-800 SEVERE
WEATHER HOTLINE...OR OTHER STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 6:21 PM MDTSevere Thunderstorm WarningPIHCassia, Lincoln, Minidoka54 min
May 27, 7:14 PM MDTSevere Thunderstorm WarningPIHBlaine, Cassia, Minidoka, Power46 min
May 27, 8:17 PM MDTSevere Thunderstorm WarningPIHBannock, Power28 min

Nearby

Severe Thunderstorm Warnings in Idaho, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.